The National Pharmaceutical Regulatory Agency (NPRA) received information from the European Medicines Agency (EMA) on the risk of Jarisch-Herxheimer reaction (JHR) with doxycycline. The initial signal of JHR was identified by the Federal Institute for Drugs and Medical Devices, Germany, following seven (7) case reports of JHR associated with a doxycycline product, of which six (6) originated from literature and one (1) from spontaneous sources. There were also 34 cases found in the EudraVigilance database. From these 41 cases, 36 case reports were assessed as possibly related1.
Experimental evidence shows that the JHR may be caused by nonendotoxin pyrogens and spirochetal lipoproteins. It has been proposed that the pro-inflammatory cytokines tumor necrosis factor (TNF), interleukin (IL)-6, and IL-8 are involved in mediation of the JHR in relapsing fever2.
JHR can be regarded as an adverse effect of antibiotics, necessary for achieving a cure of spirochetal infections. Symptoms occur shortly after treatment is started and may include fever, chills, headache, muscle pain, and skin rash. The JHR is normally short-lived and rarely fatal, with full recovery in a few hours in most patients given supportive care and adequate fluids.
Having considered the available evidence in EudraVigilance and in the literature, which supports the known association of doxycycline with JHR, EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) agreed on the need to amend the product information of doxycycline-containing products accordingly.
There are currently 13 products containing doxycycline registered in Malaysia, which are available in tablet and capsule forms. The innovator product is approved for the prophylaxis or treatment of various infections such as acne, trachoma, gonorrhea, leptospirosis and cholera.
Since year 2000, NPRA has received a total of 347 reports with 604 adverse events suspected to be related to doxycycline. Of these, 52.3% of the adverse events involved skin and subcutaneous tissue disorders (316 events) such as rash and pruritus. There were also a number of reports on gastrointestinal disorders (132 events, 21.8%) and nervous system disorders (31 events, 5.1%). To date, no JHR cases following the use of doxycycline have been reported to NPRA.
Action taken by NPRA
The NPRA is currently in communication with the product registration holder to include this safety information in the package inserts of products containing doxycycline. Further updates will be published once this safety review has been completed.
- European Medicine Agency (2017). PRAC recommendations on signals: Adopted at the 25-29 September 2017 PRAC meeting. EMA/PRAC/610975/2017
- Butler T (2017). The Jarisch-Herxheimer Reaction After Antibiotic Treatment of Spirochetal Infections: A Review of Recent Cases and Our Understanding of Pathogenesis. Am J Trop Med Hyg. 96(1):46-52.
This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.